MAUDE Adverse Event Report: EXACTECH, INC. EQUINOXE GLENOID, PEGGED ALPHA, MEDIUM; PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED

EXACTECH, INC. EQUINOXE GLENOID, PEGGED ALPHA, MEDIUM; PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number 314-02-03
Medical Device Problem Codes Naturally Worn (2988); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 10/26/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, approximately 5 years post op the initial right tsa, this 48 y/o male patient was revised due to a painful shoulder with loose pegged anatomic glenoid.Glenoid was revised to an equinoxe reverse.Patient was last known to be in stable condition following the event.Devices are not retuning, disposed of by hospital.
 
Additional Manufacturer Narrative
Pending evaluation, concomitant device(s): equinox square torque define screw drive kit - 300-20-02, 4451186.Equinoxe replicator plate 1.5mm o/s - 300-10-15, 3627317.Equinoxe, humeral head tall, 44mm (alpha) - 310-02-44, 3695551.Humeral stem, 11mm - 300-01-11, 3835841.
 
Additional Manufacturer Narrative
(h3) the revision reported was likely the result of an insufficient bond between the implant and the bone which led to aseptic (non-infected) loosening of the glenoid component.Contributing factors to the reported loosening may include eccentric loading of the glenoid component and the patient¿s reported high activity level.However, this cannot be confirmed because the component was not returned for evaluation and radiographs were not provided.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.The following sections were corrected: h6, h11 no device was returned for evaluation; the reported event was confirmed by review of photographs of the device.The review identified that properly functioning implants depend on their appropriate fixation to the bone; fixation is usually achieved by cementing the implant onto the bone.Although implants are firmly fixed at the initial shoulder replacement surgery, they may become loose over time in a multfactioral manner.This case appears to be a classic example of the ¿rocking horse¿ effect, which was first described in the literature by franklin et al.1 35 years ago.There is increased wear on the superior/posterior aspect of the glenoid component as a result of eccentric loading; this pattern is atypical and means that the humeral head was continuously contacting a small area of the glenoid implant, rather than properly translating across the glenoid face.This loading scenario was most likely caused by humeral head migration due to disruption of the concavity-compression mechanism secondary to an insufficient/failing rotator cuff, although other factors may have included incomplete glenoid seating, implant malposition, and/or the high activity level of the patient (as described in the hospital report).Over time, this eccentric loading on the rim of the glenoid generates a torque on the fixation surface that induces a stress at the bone-cement-implant interface, which can lead to interfacial failure and early glenoid loosening.Additionally, friction caused by the joint surfaces rubbing against each other wears away the surfaces of the implant, creating tiny particles that accumulate around the joint.In a process called aseptic (non-infected) loosening, the bond of the implant to the bone is also digested (a condition called osteolysis), which can weaken or even fracture the bone and exacerbate the effects of imbalanced joint loading on implant fixation.When the prosthesis becomes loose, the patient may experience pain, change in alignment, or instability.In the provided image, there is cement adhered to the pegs of the glenoid component.This appears consistent with implantation and removal.Operative notes and/or medical records were not provided for review of usage/ technique.A review of manufacturing data was performed and no discrepancies were found.A review of complaint history determined that no further action is required as no trends were identified.A definitive root cause was unable to be determined; however, may have resulted from an insufficient bond between the implant and the bone which led to aseptic (non-infected) loosening of the glenoid component.Contributing factors to the reported loosening may include eccentric loading of the glenoid component and the patient¿s reported high activity level.However, this cannot be confirmed because the component was not returned for evaluation and radiographs were not provided.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
EQUINOXE GLENOID, PEGGED ALPHA, MEDIUM
Common Device Name
PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 ct
gainesville FL 32653
Manufacturer Contact
kate jacobson
3523771140
MDR Report Key15796831
Report Number1038671-2022-01470
Device Sequence Number4790989
Product Code KWT
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/09/2020
Device Model Number314-02-03
Device Catalogue Number314-02-03
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2022
Supplement Date Received by Manufacturer03/03/2023
04/15/2026
Initial Report FDA Received Date11/15/2022
Supplement Report FDA Received Date03/21/2023
05/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/13/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient SexMale